Kansas, 2006

Winter Weather in Kansas, February 16, 2006

February 16, 2006 · NWS TOP · 6 events in 6 counties and zones

Winter weather in the form of light freezing rain and freezing drizzle overspread the area during the early morning hours of February 16th and continued until around noon. there were numerous accidents and a few indirect injuries due to the icy roads.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Winter weather in the form of light freezing rain and freezing drizzle overspread the area during the early morning hours of February 16th and continued until around noon. Although precipitation amounts were light...mainly less than a tenth of an inch...there were numerous accidents and a few indirect injuries due to the icy roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 4:21 AM CST, 39 minutes earlier.

Area forecast discussion, Feb 16, 4:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CST THU FEB 16 2006

.DISCUSSION...
MAIN FORECAST CHALLENGE THIS MORNING IS WHAT TO DO WITH THE
ADVISORY.

09Z SFC OBS SHOWED A WARM FRONT SURGING NORTH THROUGH CENTRAL AND
EASTERN OK WITH 20KT SOUTHERLY WINDS PUSHING DEWPOINTS UP INTO THE
UPPER 50S. IT HAS TAKEN SOME TIME FOR THE ISENTROPIC LIFT TO
GENERATE ANY DRIZZLE...HOWEVER WITH THIS CURRENT SURGE OF MOISTURE
ADVECTING NORTH SOME RETURNS ARE STARTING TO SHOW UP ON RADAR.
MEANWHILE DRY AIR REMAINS IN PLACE AT THE SFC ACROSS CENTRAL KS.
ALOFT THE SHORTWAVE TROUGH WAS ROTATING THROUGH THE CENTRAL ROCKIES.

MODELS CONTINUE TO SHOW PRESSURE RISES AND CAA INCREASING THIS
AFTERNOON AS THE SHORTWAVE AND UPPER LEVEL SPEED MAX PROPAGATE EAST
ACROSS THE CENTRAL PLAINS. THE DRIZZLE SHOULD COME TO AN END FOR THE
MOST PART BY 18Z AS THE BETTER FORCING AND VERTICAL MOTION MOVE EAST
OF THE FORECAST AREA. IN FACT 06Z RUC AND NAM PROGS SHOW ISENTROPIC
DOWNGLIDE WITH DRY AIR ADVECTING IN FROM THE NORTH BY 18Z. THEREFORE
WILL NOT NEED TO EXTEND THE ADVISORY. THERE APPEARS TO BE A LOT OF
DRY AIR IN PLACE OVER NORTH CENTRAL KS. THINK THAT DEW POINT
DEPRESSIONS AROUND 10 DEGREES WILL LIMIT ANY LIGHT PRECIP AND DO NOT
EXPECT ANY ACCUMULATIONS. THEREFORE HAVE CANCELED THE ADVISORY FOR
NORTH CENTRAL KS.

CONTINUED A DRY FORECAST FOR TONIGHT THROUGH SATURDAY. THE MODELS
SHOW 850 WINDS BRIEFLY BECOMING SOUTHERLY LATE FRIDAY...AND THE GFS
AND UKMET BRING SOME QPF BACK NORTH. THE NAM HOWEVER IS FURTHER
SOUTH WITH THE SFC RIDGE AND DRY AIR. WITH THE FRONT EXPECTED TO BE
ALONG THE GULF COAST AND DEWPOINTS IN THE SINGLE DIGITS FOR FRIDAY
NIGHT...THINK THE GFS MAY BE A LITTLE TOO FAR NORTH WITH ITS QPF.
THE OTHER AREA FOR POSSIBLE PRECIP IS ALONG THE HIGH PLAINS WERE
UPSLOPE FLOW MAY AID IN SOME LIGHT SNOW. THIS SHOULD REMAIN WELL
WEST OF THE FORECAST AREA FRIDAY NIGHT.

DO NOT EXPECT MUCH OF A WARM UP THROUGH SATURDAY. MODEL CONSENSUS
IS FOR CAA TO CONTINUE THROUGH THE PERIOD AS A CANADIAN AIRMASS
CONTINUES TO BUILD SOUTH. HIGHS ON SATURDAY MAY NOT GET OUT OF THE
TEENS FOR SOME LOCATIONS AS THE SFC RIDGE SLIDES ACROSS NORTHEAST KS
AND PARTLY TO MOSTLY CLOUDY SKIES LIMIT SOLAR INSOLATION. PREVIOUS
FORECAST FOR TEMPS SEEM TO BE IN THE BALL PARK AND HAVE ONLY MADE
SOME ADJUSTMENTS FOR THE LATEST TRENDS.

MOISTURE ADVECTION LOOKS TO BE POSSIBLE FOR SUNDAY AND INTO THE
BEGINNING OF NEXT WEEK. MEDIUM RANGE MODELS SHOW THE SFC RIDGE
FINALLY MOVING EAST. MEANWHILE FAST SOUTHWESTERLY FLOW ALOFT WILL
HELP PRESSURES FALL ALONG THE LEE OF THE ROCKIES. THIS BRINGS A
SOUTHERLY SFC WIND TO THE HIGH PLAINS. JUST HOW FAST MOISTURE
RETURNS IS THE BIGGEST QUESTION. HOWEVER GOING FORECAST LOOKS
REASONABLE AND HAVE NOT MADE ANY CHANGES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR KSZ010>012-022>024-026-036-038>040 TIL
18Z...GENERALLY EAST OF A LINE FROM MANHATTAN TO MARYSVILLE.

&&

WOLTERS
Hazardous weather outlook, Feb 16, 5:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST THU FEB 16 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-171100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING DRIZZLE COULD PRODUCE A THIN GLAZE OF ICE ON
EXPOSED AND ELEVATED SURFACES ACROSS NORTHEAST AND PARTS OF EAST
CENTRAL KANSAS. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES AROUND 10 DEGREES BELOW ZERO ARE POSSIBLE
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Pottawatomie

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 16, 5:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492913, 5492914, 5492915, 5492916, 5492917, 5492918.